Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

July 20, 2021Genesee County, New York

NWS Buffalo, NY issued this special weather statement at Jul 20, 2021, 5:00 PM EDT for Genesee County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 5:00 PM EDT (21:00 UTC)
Expired
Jul 20, 2021, 5:30 PM EDT
In force
30 min
Issued by
NWS Buffalo, NY

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 39 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

234 
WWUS81 KBUF 202100
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
500 PM EDT Tue Jul 20 2021

NYZ001-002-010-011-202130-
Orleans-Genesee-Niagara-Northern Erie-
500 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE...EAST CENTRAL
NIAGARA...SOUTHERN ORLEANS AND CENTRAL GENESEE COUNTIES...

At 459 PM EDT, a strong thunderstorm was located near Medina, moving
east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Batavia, Medina, Pembroke, Akron, Byron, Middleport, Oakfield,
Holley, Shelby, Clarendon, Alabama, Corfu, Elba, East Bethany,
Bethany Center, Barre Center, East Pembroke, Wolcottsville and
Millville.

This includes Interstate 90 between exits 48A and 48.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4302 7859 4325 7852 4322 7800 4320 7800
      4287 7812
TIME...MOT...LOC 2059Z 279DEG 25KT 4313 7841 
$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:54 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 20, 1:54 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
154 PM EDT Tue Jul 20 2021

.SYNOPSIS...
A cold front pushing south through the  region will generate some
strong thunderstorms late this afternoon and evening...then cooler
more comfortable conditions will follow for much of the remainder of
the work week. Looking further ahead...our next chance for
widespread unsettled weather will come during the second half of the
weekend when another front will push through the region.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
...Strong to Severe Storms Possible into this Evening...

Very unstable airmass over western and north central New York late
this afternoon with SBCAPEs avg 2000 j/kg. Some drier air in the mid
levels (DCAPEs in the vcnty of 1000 j/kg) will enhance strong
downdraft (ie downburst potential) as developing storms push through
after 3 PM (Thousand Islands) and after 5 PM most elsewhere. SPC has
placed our region in a slight risk area for severe thunderstorm
activity...so be alert for possible severe weather watches.While
damaging winds will pose the greatest threat...large hail will
be possible with the initial storms.

While storms will be progressive...there will be the likelihood for
some heavy rain as well. Given wet antecedent conditions...this will
pose the risk for some localized flooding to accompany the stronger
storms.

Storms will weaken by 03z with only residual showers in the vcnty of
the passing front overnight.

Gradual clearing on Wednesday in advance of large sfc high over
Upper Great Lakes. Clearing to be slowed by upslope northerly flow.
Cooler and less humid.

Cool night slated for Wednesday night as sfc high drifts closer.
mins largely in the 50s...but 40s possible across cooler portions of
Srn Tier. Aimed at lower quartile of min temp guidance packages.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
A few shortwaves will pass across the Northeast through the mid-
levels for the second half of the workweek and start of the weekend,
which will provide for a few periods of showery weather.

Diving into the details for the start of the period Thursday, the
area will remain between two shortwaves with high pressure overhead
at the surface. This will provide for a rather dry day. Chances for
showers will increase slightly Thursday night as the alluded to
shortwave approaches the area.

Surface high pressure returns Friday, though with the aforementioned
shortwave trough axis crossing overhead of the area a few showers
can't be ruled out. Additionally, a stationary front lingering
southwest of the area (stretched from the central Great Lakes to the
Ohio Valley) Friday will support additional chances for showers,
especially for the areas across the western Southern Tier. Mid-level
and surface ridging should make for another period of dry weather
Friday night and most of Saturday.The next potent shortwave trough
(ahead of the incoming longwave trough) will initially push a warm
front across the region, before a cold frontal passage Saturday
night into Sunday.

Clearing skies Thursday will allow for temperatures to warm up into
the low to mid 70s. Temperatures will continue to warm slightly,
with highs in the mid to upper 70s to close out the work week and
start the weekend.

&&

.LONG TERM /SUNDAY THROUGH MONDAY/...
NW flow aloft and yet another shortwave embedded within this flow
will keep chances for showers and storms in the forecast through
Sunday night.

Surface ridging will take hold Monday across the eastern Great Lakes
which will bring a period of dry weather and seasonal temperatures
through the middle of the week. Daytime highs will likely peak in
the upper 70s to low 80s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions will be in place for remainder of this
afternoon. The exception will be where wildfire smoke will mix low
enough to reduce vsbys to MVFR levels.

A mid level trough and cold front will approach LATE this afternoon,
then cross the region early tonight. This will produce scattered to
numerous showers and thunderstorms across much of the region, with
the most widespread activity from about 20Z to 02Z. VFR conditions
will prevail between the storms, but there will be local/brief
reductions to IFR in heavier thunderstorms.

Fog and stratus will develop over much of the region after midnight.
This will support widespread MVFR to IFR conditions overnight into
initial daylight hours of Wednesday.

Conditions will improve to VFR regionwide by late Wednesday
morning.

Outlook...

Thursday...VFR.
Friday...VFR/MVFR. A chance of showers.
Saturday...VFR.
Sunday...Mainly VFR with scattered showers ending early.

&&

.MARINE...
Weak pressure gradient will bring gentle to moderate breezes through
Wednesday. The only concern will be the risk for thunderstorms late
this afternoon and this evening, which will produce locally higher
winds and waves and lightning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...EAJ
LONG TERM...AR
AVIATION...RSH
MARINE...TMA
Hazardous weather outlook, Jul 20, 3:11 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
311 PM EDT Tue Jul 20 2021

NYZ001>008-010>014-085-211915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
311 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also marginal risk for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-211915-
Chautauqua-Cattaraugus-Allegany-
311 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms late this
afternoon and early evening. Main hazards are damaging wind gusts
and
marginally severe hail.

There is also marginal risk for locally heavy rainfall and flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-042>045-062>065-SLZ022-024-211915-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
311 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-211915-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
311 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this afternoon and
early evening. Main hazards are strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

EAJ

In the hours before

Local storm report, Jul 20, 4:27 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
427 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             1 WNW CAMBRIA CENTER    43.18N 78.84W
07/20/2021  M1.00 INCH       NIAGARA            NY   PUBLIC

&&
Local storm report, Jul 20, 4:39 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
439 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 S LOCKPORT            43.16N 78.70W
07/20/2021  U1.50 INCH       NIAGARA            NY   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

0435 PM     HAIL             1 NE LOCKPORT           43.18N 78.68W
07/20/2021  E1.00 INCH       NIAGARA            NY   COCORAHS

&&
Local storm report, Jul 20, 4:49 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
449 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             1 ENE LOCKPORT          43.18N 78.68W
07/20/2021  E1.25 INCH       NIAGARA            NY   PUBLIC

            HAIL REPORTED ON HOWARD AVENUE IN LOCKPORT.

&&

PP
Local storm report, Jul 20, 4:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
456 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             4 NE LEWISTON           43.21N 78.99W
07/20/2021  U0.75 INCH       NIAGARA            NY   PUBLIC

            DIME SIZED HAIL (0.75IN) REPORTED IN
            NORTHEAST LEWISTON.

&&

PP
Local storm report, Jul 20, 5:00 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
500 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             2 SE CAMBRIA CENTER     43.16N 78.79W
07/20/2021  U1.25 INCH       NIAGARA            NY   PUBLIC

            HALF DOLLAR (1.25 IN) HAIL REPORTED IN
            CAMBRIA CENTER.

&&

PP
Special weather statement, Jul 20, 5:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
500 PM EDT Tue Jul 20 2021

NYZ001-002-010-011-202130-
Orleans-Genesee-Niagara-Northern Erie-
500 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE...EAST CENTRAL
NIAGARA...SOUTHERN ORLEANS AND CENTRAL GENESEE COUNTIES...

At 459 PM EDT, a strong thunderstorm was located near Medina, moving
east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Batavia, Medina, Pembroke, Akron, Byron, Middleport, Oakfield,
Holley, Shelby, Clarendon, Alabama, Corfu, Elba, East Bethany,
Bethany Center, Barre Center, East Pembroke, Wolcottsville and
Millville.

This includes Interstate 90 between exits 48A and 48.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4302 7859 4325 7852 4322 7800 4320 7800
      4287 7812
TIME...MOT...LOC 2059Z 279DEG 25KT 4313 7841

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:13 PM EDTSpecial Marine WarningBUF62 min
Jul 20, 2:57 PM EDTSpecial Weather StatementBUFNiagara48 min
Jul 20, 3:14 PM EDTSpecial Marine WarningBUF61 min
Jul 20, 3:23 PM EDTSevere Thunderstorm WarningBUFNiagara67 min
Jul 20, 3:39 PM EDTSpecial Marine WarningBUF81 min
Jul 20, 3:48 PM EDTSpecial Marine WarningBUF87 min
Jul 20, 4:08 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis67 min
Jul 20, 4:23 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans67 min
Jul 20, 4:42 PM EDTSevere Thunderstorm WarningBUFNiagara48 min
Jul 20, 4:46 PM EDTSpecial Marine WarningBUF59 min
Jul 20, 4:49 PM EDTFlash Flood WarningBUFNiagara6 hr
Jul 20, 4:55 PM EDTSpecial Marine WarningBUF48 min
Jul 20, 4:58 PM EDTSpecial Marine WarningBUF92 min
Jul 20, 5:10 PM EDTSpecial Marine WarningBUF2 hr
Jul 20, 5:13 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego62 min
Jul 20, 5:28 PM EDTSpecial Weather StatementBUFOswego47 min
Jul 20, 5:30 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans60 min
Jul 20, 5:43 PM EDTSpecial Marine WarningBUF92 min
Jul 20, 5:43 PM EDTSevere Thunderstorm WarningBUFOswego62 min
Jul 20, 5:56 PM EDTSpecial Weather StatementBUFGenesee, Monroe, Ontario, Orleans34 min
Jul 20, 6:07 PM EDTSevere Thunderstorm WarningBUFCayuga, Jefferson, Lewis, Oswego, Wayne38 min
Jul 20, 6:21 PM EDTFlash Flood WarningBUFErie, Niagara4 hr
Jul 20, 6:26 PM EDTSpecial Marine WarningBUF34 min
Jul 20, 6:30 PM EDTSpecial Weather StatementBUFErie, Genesee30 min
Jul 20, 6:37 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara46 min
Jul 20, 6:46 PM EDTSpecial Weather StatementBUFLewis29 min
Jul 20, 6:52 PM EDTSpecial Marine WarningBUF67 min
Jul 20, 7:24 PM EDTSpecial Weather StatementBUFErie, Genesee, Livingston, Ontario, Wyoming36 min
Jul 20, 7:38 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne31 min
Jul 20, 7:58 PM EDTSpecial Weather StatementBUFLivingston, Wyoming92 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.